|Progression of my HIV & Treatment, Please Advise!
Aug 22, 2004
Please share with me your thoughts on my progression and treatment options. I am 35 y/o male, married with 2 children. I live a healthy and active lifestyle with a F/T professional career. I have been positive for 12+ years and have been under physician supervision since October 1998, shortly after my positive diagnosis. Since then, I have not been on any meds as my CD4's and viral load has been fairly stable. Here is a sampling of my readings: 2/99 T-Cells 510 w/V-Load 13K Testosterone 470 12/99 T-Cells 462 V-Load 7,800 Testosterone 399 6/00 T-Cells 503 V-Load 503 @ 40% 1/01 T-Cells 432 V-Load 6,000 @ 50% 07/01 T-Cells 445 V-Load 9,800 Testosterone 445 @ 30% 03/02 T-Cells 410 V-Load 4,500 Testosterone 270 @ 40% 08/02 T-Cells 320 V-Load 9,000 Testosterone 325 20% 04/03 T-Cells 425 V-Load 6,500 @ 19% 09/03 T-Cells 388 V-Load 8,800 @ 20% Testosterone 180 01/04 T-Cells 423 V-Load 20,000 @ 40% 07/04 T-Cells 278 V-Load 9,000 @ 20% Testosterone 170 As you can see from my recent lab results from this July, my CD4 was 278 (lowest to date) and my viral load was 9,000 (average). I havent been exercising the past year as I had previously and I notice my Testosterone levels have continually gone down. (Ive been on Andro-Gel since 12/99 1 packet .5 dose daily). Other than my puzzling decline in T-Cells I feel excellent. My doctor and I agreed we would review additional lab results in another month and determine what course of action to take at that time. I have 2 questions. 1) Do you see any reason why my t-cells should have declined so rapidly? Or is this just normal course of progression with my VL being where it is? Could it be my lack of exercise? Or could it be in part due to my low Testosterone levels? And since Im already taking Andro-Gel could it be that the Testosterone regimen Im now taking is starting to fail? What do I do to increase my Testosterone? Or Are shots better? Or should I be looking at some other cause not mentioned? FYI, I havent had any Colds or Flus this year. 2) Lastly, I realize treatment is inevitable. Therefore what regimen is going to be right for me? I keep hearing from my Physician that Sustiva , Viread® and Emtriva is a great front-line treatment. But I very concerned about the psychiatric side effects I keep hear about Sustiva, especially because I have had battled with situational anxiety most of my adult life and fear I wont be able to tolerate the Sustiva. However I do realize it appears to be the medicine of choice. The last thing I want to do is limit my options. My Dr. suggested when we are at the point of starting meds we should give it a shot and maybe us a Sedative such as Ativan® (lorazepam) to ease the side effects and hopefully they will dissipate within a few weeks. I my concerns valid or Im I getting my self worked up unnecessarily, because regardless of my anxiety everyone handles Sustiva differently? Although, my lifestyle is active, I don't foresee difficulty with any regimen. I just want a regimen that will extend my life as long as possible so I can enjoy my family and see 2 kids grow to be adults. Quality of life is important also. Thats why Lipodystrophy is another concern I with HIV Meds, but Im not sure I want to open that line of questioning yet.
I truly appreciate your time and input. I will eagerly await your reply. I've been loosing a lot of sleep lately.
| Response from Dr. Holodniy
The overall trend in both absolute and percentage of CD4 count is down over the last 5 years, despite a relatively stable and low viral load. Your immune system has done a great job of containing the virus, but I think it is beginning to fatigue. I think the testosterone reduction (gonadal dysfunction) is also an indication of HIV progression. Treatment is coming sooner rather than later. The regimen suggested is a good one and can be given once daily. Viread and emtriva are also now combined into one pill given once daily (Truvada). I can never predict who will or will not have issues with sustiva. I think you just need to try it. You may need to consider shots or patches for testosterone supplementation. Again, this appears to be an individual thing as to who responds to what preparation best.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.